Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 1, NWS Wichita, KS

February 24, 2007Chase County, Marion County, Kansas

NWS Wichita, KS issued this tornado warning at Feb 24, 2007, 11:51 AM CST for Chase County, Marion County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2007, 11:51 AM CST (17:51 UTC)
Expired
Feb 24, 2007, 12:15 PM CST
In force
24 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 11:55 AM CSTFUNNEL CLOUD3 N Florence, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 11:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 241752
TORICT
KSC017-115-241815-
/O.NEW.KICT.TO.W.0001.070224T1751Z-070224T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1151 AM CST SAT FEB 24 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CHASE COUNTY IN CENTRAL KANSAS.
  EASTERN MARION COUNTY IN CENTRAL KANSAS.

* UNTIL 1215 PM CST.

* AT 1149 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR CEDAR POINT...OR 9 MILES SOUTHEAST OF
  MARION...MOVING NORTH AT 60 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CEDAR POINT...FLORENCE...LINCOLNVILLE...LOST SPRINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST SATURDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3817 9699 3815 9677 3852 9673 3852 9692
      3860 9692 3860 9698

$$

SCHRECK
2 follow-up statements
000 
WWUS53 KICT 241806
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 PM CST SAT FEB 24 2007

KSC017-115-241815-
/O.CON.KICT.TO.W.0001.000000T0000Z-070224T1815Z/
MARION KS-CHASE KS-
1204 PM CST SAT FEB 24 2007

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN CHASE AND
EASTERN MARION COUNTIES UNTIL 1215 PM CST...

AT 1201 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES NORTH OF CEDAR 
POINT...OR 8 MILES EAST OF MARION...MOVING NORTH AT 50 MPH. WHILE 
THE STORM DOES NOT HAVE INTENSE RAINFALL OR FREQUENT LIGHTNING...A 
TORNADO COULD BRIEFLY TOUCH DOWN. 

THE TORNADO WILL BE...
  6 MILES EAST OF LINCOLNVILLE BY 1210 PM CST.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST SATURDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3817 9699 3815 9677 3852 9673 3852 9692
      3860 9692 3860 9698

$$

SCHRECK
000 
WWUS53 KICT 241816
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1216 PM CST SAT FEB 24 2007

KSC017-115-241826-
/O.EXP.KICT.TO.W.0001.000000T0000Z-070224T1815Z/
MARION KS-CHASE KS-
1216 PM CST SAT FEB 24 2007

...THE TORNADO WARNING FOR NORTHWESTERN CHASE AND EASTERN MARION
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 1214 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST SATURDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3817 9699 3815 9677 3852 9673 3852 9692
      3860 9692 3860 9698

$$

SCHRECK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Feb 24, 3:25 AM CST, 8 hours 26 minutes earlier.

Area forecast discussion, Feb 24, 3:25 AM CST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CST SAT FEB 24 2007

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE SEVERE POTENTIAL TODAY AND NEAR
BLIZZARD CONDITIONS LATE THIS AFTERNOON INTO TONIGHT.

SYNOPSIS:
POTENT UPPER LOW CURRENTLY ROTATING THROUGH NORTHERN NM. LEAD
SHORTWAVE...ALONG WITH INCREASED WARM ADVECTION...HAS SPREAD
SCATTERED STORMS OVER THE WESTERN HALF OF THE FORECAST AREA
OVERNIGHT. WHILE WE HAVE ISSUED A COUPLE SEVERE WARNINGS...THE
MAJORITY OF THE REPORTS WERE BELOW SEVERE CRITERIA. AM A BIT
SURPRISED SOMETHING MORE ORGANIZED DID NOT ROLL OFF OF THE HIGH
PLAINS AFTER DARK.

TODAY-TONIGHT:
CURRENTLY HAVE AROUND 1000J/KG OF MUCAPE ALONG WITH AROUND 50-60KTS
OF 0-6KM SHEAR. AM EXPECTING SCATTERED STORMS TO PERSIST THROUGH
AROUND 14Z WITH THE BULK OF THE ACTIVITY PUSHING INTO EAST PORTION
OF FORECAST AREA AFTER 10Z. CAN NOT RULE OUT ANOTHER FEW LOW END
SEVERE EVENTS...BUT GIVEN CURRENT TRENDS...AM EXPECTING MOST OF
ACTIVITY TO REMAIN IN THE SPS CATEGORY. ATTENTION THEN TURNS TO
AFTERNOON SEVERE POTENTIAL AND POSSIBLE NEAR BLIZZARD CONDITIONS
LATER TODAY INTO TONIGHT.

BY 18Z...BOTH GFS AND NAM HAVE THE SURFACE LOW SITUATED OVER ICT
WITH A DRY SLOT MOVING INTO SOUTH CENTRAL KS. FEEL THERE MAYBE A
BRIEF WINDOW FOR ANOTHER SVR EPISODE BETWEEN 18-21Z FOR LOCATIONS
EAST OF THE TURNPIKE. THE SET-UP THIS AFTERNOON WOULD BE OF THE LOW
TOPPED/NE QUAD OF UPPER LOW SCENARIO. THE BEST 0-3KM CAPES(200J/KG)
WILL BE SITUATED OVER SE KS BETWEEN 18-21Z. IF THESE STORMS
DEVELOP...THERE WILL BE PLENTY OF DEEP LAYER SHEAR WITH LOW LCLS TO
WORK WITH. THEREFORE A COUPLE TORNADOES CANT BE RULED OUT.

THE NEXT ITEM OF INTEREST WILL BE POSSIBLE WINTER WEATHER EPISODE
OVER CENTRAL KS LATER THIS AFTERNOON AND TONIGHT. BY 00Z SUN THE
SURFACE LOW WILL GENERALLY BE OVER TOP WITH CENTRAL KS IN THE WRAP
AROUND REGION OF THIS SYSTEM. WINDS WILL BE VERY IMPRESSIVE BEHIND
THIS SURFACE LOW WITH HIGH WIND WARNING CRITERIA VERY POSSIBLE. BOTH
GFS AND NAM AGREE ON MOST SIGNIFICANT SNOW OCCURRING GENERALLY
OVER NORTHWEST PORTION OF FORECAST AREA. WILL GO WITH A BLOWING SNOW
ADVISORY FOR THE AREA THAT WAS PREVIOUSLY IN THE BLIZZARD
WATCH...AND WILL COMBINE WITH A HIGH WIND WARNING. CURRENT THINKING
IS THAT 1-3 INCHES OF SNOW WILL FALL WITH THE HIGH WIND AND REDUCED
VISIBILITIES BEING THE MAIN THREAT. THE MAIN REASON FOR NOT GOING
WITH A BLIZZARD WARNING WAS THAT CONFIDENCE WAS LOW IN REGARDS TO
MEETING THE 3 HOURS OF LESS THAN A QUARTER MILE VISIBILITIES. IN
ADDITION...WE HAVE ONLY REACHED BLIZZARD CONDITIONS ONE TIME OVER
OUR FORECAST AREA OVER THE LAST 30 YEARS. LAST BUT NOT LEAST...WILL
GO WITH A HIGH WIND WARNING FOR SOUTH CENTRAL KS. THE PEAK TIME FOR
THIS SNOW EVENT WILL BE BETWEEN 00-06Z.

SUN-WED:
THIS SYSTEM WILL QUICKLY LIFT NE WITH THE SURFACE LOW SITUATED OVER
NORTHERN MO BY 12Z SUN WITH LOW CLOUDS AND GUSTY WINDS LINGERING
OVER THE FORECAST AREA FOR SUN. THE UPPER PATTERN WILL FLATTEN OUT
AS THIS SYSTEM SHEARS OUT OVER THE OHIO VALLEY. THE GOOD NEWS IS
THAT THE AIR BEHIND THIS SYSTEM DOES NOT APPEAR TO BE TOO COLD WITH
HIGHS BACK INTO THE 40S AREA WIDE FOR MON. THE WARM UP WILL CONTINUE
INTO TUE WITH ABOVE NORMAL TEMPS EXPECTED. UPPER TROUGHING IS
EXPECTED TO COMMENCE OVER THE ROCKIES ON WED INDUCING SOME LEE
TROUGHING AND GUSTY SOUTH WINDS WHICH WILL CONTINUE ABOVE NORMAL
TEMPS FOR WED.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  30  45  25 /  60  50  10  10
HUTCHINSON      51  29  43  24 /  80  60  10  10
NEWTON          57  29  43  24 /  70  60  10  10
ELDORADO        57  30  43  25 /  70  50  10  10
WINFIELD-KWLD   58  32  47  27 /  60  40  10  10
RUSSELL         49  25  42  21 /  90  90  10  10
GREAT BEND      48  26  43  23 /  90  70  10  10
SALINA          49  28  40  22 /  90  80  10  10
MCPHERSON       51  29  42  23 /  80  70  10  10
COFFEYVILLE     65  32  43  25 /  80  30  10  10
CHANUTE         64  31  41  23 /  80  40  10  10
IOLA            63  30  40  23 /  80  40  10  10
PARSONS-KPPF    65  32  42  24 /  80  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY
FOR KSZ032-033-047>052-067>069-082-083-091>093.

BLOWING SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SUNDAY FOR KSZ032-033-047>051.

&&
Hazardous weather outlook, Feb 24, 5:08 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CST SAT FEB 24 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
508 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE EXPECTED TO REDEVELOP BETWEEN NOON AND 4 PM FOR AREAS
SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
GIVEN THE AMOUNT OF WIND SHEAR AND LOW LEVEL INSTABILITY...ANY STORM
THAT DEVELOPS OVER SOUTHEAST KANSAS THIS AFTERNOON WILL HAVE THE
POTENTIAL TO ALSO PRODUCE A TORNADO.

RAIN IS EXPECTED TO QUICKLY TURN TO SNOW OVER CENTRAL KANSAS LATE
THIS AFTERNOON INTO THE EVENING HOURS. THE SNOW WILL COMBINE WITH
STRONG WINDS TO CREATE NEAR BLIZZARD CONDITIONS. PLEASE SEE
LATEST BLOWING SNOW ADVISORY FOR ADDITIONAL DETAILS.

NORTHWEST WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WINDS BETWEEN 30
AND 40 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. PLEASE SEE LATEST
HIGH WIND WARNING FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT OVER
SOUTHEAST KANSAS. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE
SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR
LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 11:07 PM CSTSevere Thunderstorm WarningICTBarton53 min
Feb 24, 12:53 AM CSTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline51 min
Feb 24, 3:30 AM CSTBlowing Snow AdvisoryICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more19 hr
Feb 24, 3:36 AM CSTHigh Wind WarningICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more19 hr
Feb 24, 12:22 PM CSTSevere Thunderstorm WarningICTMarion23 min
Feb 24, 12:52 PM CSTSevere Thunderstorm WarningICTSaline23 min
Feb 24, 1:07 PM CSTSevere Thunderstorm WarningICTWoodson23 min
Feb 24, 1:18 PM CSTSevere Thunderstorm WarningICTRussell40 min
Feb 24, 2:13 PM CSTSevere Thunderstorm WarningICTRussell36 min
Feb 24, 3:42 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more14 hr

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.